Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 300, NWS Des Moines, IA

September 8, 2006Cerro Gordo County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Sep 8, 2006, 4:21 PM CDT for Cerro Gordo County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 8, 2006, 4:21 PM CDT (21:21 UTC)
Expired
Sep 8, 2006, 5:00 PM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Cerro Gordo County, IA

The radar

The Des Moines radar (KDMX), 155 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.4 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2006-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2006-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-192 J/kg
Mixed-layer LCL
1635 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:49 PM CDT, 32 minutes earlier.

Area forecast discussion, Sep 8, 3:49 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
349 PM CDT FRI SEP 8 2006

.DISCUSSION...
FNT IS SLOWING AS IT ENTERS THE NRN COUNTIES. WK CONVECTION HAS
FIRED NR THE BNDRY WHICH OUR WORKSTATION WRF HAS PICKED UP NICELY.
THINKING IS THAT MAX HEATING IS HELPING WITH THE DE-STABLIZATION
WITH STORMS DCRG OR ENDING ARND SNSS. BY 04Z...THE WS-WRF HAS NEG
PCPN. SOME DVLPMT ALG THE WRMFNT NR THE KS/NEB BDR MAY REACH INTO
FAR SWRN IA BY MRNG AND VRY GRDLY SPRD ENE SAT MRNG WITH GRDLLY
INCRG QG FORCING. WV IMAGERY CONTINUES TO INDICATE THE DVLPMT OF THE
WAVE OVR THE GREAT BASIN. MDLS HAVE SLOWED THE EWD PROGRESSION AND
HAVE TRENDED ALG WITH THAT. BOTH THE NAM AND GFS LOOK OVERDONE WITH
WRAPPED UP UPR LVL SYS/S...BUT IT STILL SPELLS RAIN. HAVE SLOWED THE
EWD PROGRESSION OF THE SYS ACRS IA OVER THE WEEKEND...MORE IN LINE
ALA UKMET. HENCE HIGHER POPS HAVE BEEN EXTENDED INTO SUNDAY NIGHT
AND MONDAY. MUCH OF SAT MAY EVEN HOLD OUT TO BE RELATIVELY DRY WITH
ANY FORCING WEAK...AS THE FNT STALLS ALG THE MO BDR...WAITING FOR
FORCING FM THE WRN SYS. HAVE THEN PULLED BACK POPS A BIT FOR
SAT...AND MAY HAVE THEM SOMEWHAT HIGH OVR THE NERN HALF OF THE FA.
TIMING OF THE PCPN SHIELD IS PROBLEM WITH THESE SYS/S THAT HAVE A
NELY LOW LVL FETCH. HAVE CRANKED UP THE QPF WITH TWO INCH AMTS SW
INTO CNTRL...LEAST IN THE FAR N. BYD THIS SYS...A DRY PERIOD
TUE-INTO FRI BFR ANOTHER CHC OF RAIN ACRS THE NW ON FRI.
TEMPERATURES IN THE 60S/70S WITH 40S/50S LOWS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MYERS
Hazardous weather outlook, Sep 8, 5:44 AM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
544 AM CDT FRI SEP 8 2006

IAZ004>007-015>017-023>028-033>039-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
544 AM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
IOWA...ALONG AND NORTH OF STATE HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 3 PM AND 8 PM. THE MAIN THREAT WILL BE
HAIL UP TO QUARTER SIZE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT
WILL REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED FROM 3 PM TO 8 PM TODAY.

IAZ044>050-057>062-070>075-081>086-092>097-091100-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
544 AM CDT FRI SEP 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN IOWA...SOUTH OF STATE HIGHWAY 20.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT BUT ARE NOT EXPECTED
TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY AND SUNDAY...BUT THE
THREAT FOR SEVERE STORMS IS LOW. TOTAL RAINFALL AMOUNTS COULD
AVERAGE 1 TO 2 INCHES WITH LOCALLY HIGHER AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.